MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC

MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC
Model Number 105-5095-000
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Codes Stroke/CVA (1770); Intracranial Hemorrhage (1891); Stenosis (2263); Foreign Body In Patient (2687)
Date of Event 03/24/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that an apollo catheter ruptured with onyx and the patient had a stroke.The patient was undergoing onyx treatment for arteriovenous malformation (avm).The access vessel was the femoral artery. dsmo was injected. 23ml.Smooth injection.Pushed about.2ml of onyx and was seen coming out of proximal catheter.Everything pulled out.Patient then stroked.The catheter ruptured intact in the proximal section.The patient is alive with injury.Ancillary devices: unknown guide catheter, chikai guidewire.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that apollo catheter rupture while placing the onyx caused non-targeted embolization and allowed for extravasation of onyx embolic material into the distal carotid or apparently the proximal middle cerebral artery causing significant narrowing and acute infarct.
 
Event or Problem Description
Additional information was received indicating the lesion was in the right avm and the patient had moderate vessel tortuosity.No ac tions/interventions were taken to resolve the event.The device was prepared as indicated in the ifu.The procedure was not completed.There was no resistance upon injection of the liquid embolic agent into the apollo.The physician performed a slow push during in jection.The injection rate was followed as indicated in the ifu.There was no other damage to the catheter besides the rupture.The liquid embolic agent got embedded in an unintended location, in the left ica.It was unknown how the subject was recovering from the procedure.
 
Additional Manufacturer Narrative
H3: as found condition: the apollo micro catheter was returned for analysis inside a biohazard plastic bag and a shipping box.The onyx was not returned as it was consumed in the patient.Visual inspection/damage location details: no damages were found with the apollo distal marker/tip.Onyx was found solidified inside the micro catheter lumen and hub.The entire surface of the apollo micro catheter body was examined under magnification.The apollo micro catheter body was found to be ruptured at ~18.5 cm from the distal tip.Testing/analysis: the apollo usable length was measured to be ~165.0cm (specifications: 165.0cm ± 2.5cm).The catheter was flushed with water and found not patent as it was found to be occluded with the solidified onyx.Conclusion: based on the device analysis and reported information, the apollo micro catheter was confirmed to have "catheter ruptured" as the returned apollo micro catheter was found ruptured.The rupture appears to have occurred as a result of over-pressurization.Rupture can occur during injection of embolic material or when the distal portion of the catheter is kinked, prolapsed, or occluded.Rupture can also occur due to high injection rate, use of palm of hand pressure, increased injection force against resistance.There was no non-conformance to specifications identified that led to the reported issue.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
APOLLO
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14018012
Report Number2029214-2022-00584
Device Sequence Number15021419
Product Code MFE
UDI-Device Identifier00847536006010
UDI-Public00847536006010
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
P030004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/27/2024
Device Model Number105-5095-000
Device Catalogue Number105-5095-000
Device Lot NumberB305093
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2022
Supplement Date Received by Manufacturer04/28/2022
05/19/2022
Initial Report FDA Received Date04/05/2022
Supplement Report FDA Received Date05/07/2022
06/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale